Texas, 2019Drought in Texas, September 1 to 30, 2019
September 1 to 30, 2019 · NWS SJT · 18 events in 18 counties and zones
A severe to extreme drought continues to impact a large part of West Central Texas for the month of September. Continued well below normal rainfall amounts and well above normal temperatures resulted in this drought.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe to extreme drought continues to impact a large part of West Central Texas for the month of September. Continued well below normal rainfall amounts and well above normal temperatures resulted in this drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.
Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1234 AM CDT Sun Sep 1 2019
.AVIATION...
/06Z TAFS/
Isolated to scattered showers and thunderstorms possible late
morning and afternoon mainly south of an Ozona...San
Angelo...Brownwood line. Have VCTS mentioned at KBBD, KJCT and
KSOA. Light winds overnight will become east 5 to 8 KTS late
morning. Brief IFR visibilities in heavy rain if a storm impacts
a terminal. VFR otherwise.
&&
.PREV DISCUSSION... /issued 651 PM CDT Sat Aug 31 2019/
AVIATION...
/00Z TAFS/
Scattered showers and thunderstorms have mostly dissipated across
West Central Texas this evening. Expect VFR conditions to prevail
for the remainder of the evening and overnight. There is a
possibility of additional showers and thunderstorms developing
Sunday morning and afternoon mainly across the southern half of
the area. Confidence on timing/coverage is low but have inserted a
VCTS in the KBBD and KJCT where showers/storms are most likely.
PREV DISCUSSION... /issued 246 PM CDT Sat Aug 31 2019/
SHORT TERM...
(Tonight and Sunday)
As of 2 pm today, other than a few isolated light showers/sprinkles,
fair weather was occurring across West Central Texas, according to
radar and satellite imagery. However, hi-res models indicate that
some showers/storms will probably develop later this afternoon,
mainly over the Heartland and Northwest Hill Country regions. Any
storms should dissipate by early evening as the atmosphere
stabilizes. Overnight lows tonight are forecast to be in the low
70s.
Models indicate an upper level disturbance moving through the region
early Sunday morning through Sunday afternoon, bringing scattered
showers and thunderstorms to mainly the southern half of the
forecast area (south of I-20), with highest chances in the Northern
Edwards Plateau. Lowered high temperatures for tomorrow,
particularly in the southern counties, due to the expected increase
in cloud cover and potential rainy conditions. Forecast shows highs
in the upper 80s/low 90s in the I-10 corridor, low to mid 90s in the
Concho Valley/Heartland, and mid 90s in the Big Country.
LONG TERM...
(Sunday Night through Saturday)
An upper level high is expected to be our dominant weather feature
through the week. The high will be centered over the Four Corners
region early in the week, shifting southeast to the Texas Panhandle
Wednesday and Thursday. Little change in our temperatures is
expected, with the daily highs in the mid and upper 90s. With the
airmass becoming a little drier, light winds at night should allow
temperatures to drop into the upper 60s to lower 70s for overnight
lows.
The high is progged to become recentered over the southwestern part
of the country by next weekend. The 12Z ECMWF still has the high
close enough to our area to maintain a dry scenario. The GFS has
weak northerly flow aloft, and has a shortwave trough moving
southeast across Oklahoma and parts of North Texas Saturday night.
With this setup, the GFS has a cold front moving into our area from
the north by Saturday night, and indicates a possibility of showers
and thunderstorms with the front. Given the model differences at the
end of the forecast, leaning toward persistence at this time and not
introducing rain chances in the forecast yet.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 94 71 94 72 / 10 0 0 0
San Angelo 93 69 96 70 / 30 5 5 0
Junction 90 69 94 70 / 40 5 5 0
Brownwood 92 69 94 70 / 20 5 0 0
Sweetwater 93 71 95 71 / 10 5 0 0
Ozona 91 68 94 68 / 40 5 5 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/04
Hazardous weather outlook, Aug 31, 1:13 PM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
213 PM CDT Sat Aug 31 2019
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
213 PM CDT Sat Aug 31 2019
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Isolated to widely scattered thunderstorms will be possible this
afternoon and early evening. The main hazards will be deadly
lightning and strong downburst winds.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Scattered thunderstorms will be possible Sunday morning and
afternoon, mainly south of interstate 20. The main hazards will be
deadly lightning, locally heavy rain and strong downburst winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Jones
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
Most of Jones County was in an Extreme Drought.
Drought, Taylor
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Most of Taylor County was in an Extreme Drought.
Drought, Runnels
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Runnels forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
Most of Runnels County was in an Extreme Drought.
Drought, Tom Green
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
A large part of Tom Green County was in an Extreme Drought.
Drought, Concho
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The northwest half of Concho County was in an Extreme Drought, while the southeast half was in a severe drought.
Drought, Shackelford
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The west part of Shackelford County was in an Extreme Drought, while the rest of the county was in a severe drought.
Drought, Haskell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Most of Haskell County was in a Severe Drought.
Drought, McCulloch
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
Most of McCulloch County was in a Severe Drought.
Drought, Menard
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The northwest half of Menard County was in a Severe Drought.
Drought, Schleicher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
Most of Schleicher County was in a Severe Drought, while the northernmost part of the county was in an extreme drought.
Drought, Irion
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Irion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
The eastern part of Irion County was in a Severe Drought.
Drought, Coke
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The eastern part of Coke County was in a Severe and Extreme Drought.
Drought, Nolan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The eastern part of Nolan County was in a Severe Drought.
Drought, Fisher
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The eastern part of Fisher County was in a Severe Drought.
Drought, Throckmorton
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The western and southern parts of Throckmorton County were in a Severe Drought.
Drought, Callahan
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
The northwest corner of Callahan County was in an Extreme Drought, while a large part of the remainder of the county was in a Severe Drought.
Drought, Coleman
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
A large part of Coleman County was in a Severe Drought.
Drought, Brown
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
A small part of central and southwest Brown County were in a Severe Drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, September 1 to 4, 20195 deaths · 13 events
- Heat in Arizona, September 1 to 2, 20195 deaths · 4 events
- Rip Current in North Carolina, September 1, 20191 death · 1 event
- Wildfire in Washington, September 1, 20191 death · $10,000 · 1 event
- Flooding in South Dakota, September 1 to 30, 2019$2.1 million · 10 events
- Dust Storm and Damaging Wind in Arizona, September 1, 2019$1.0 million · 2 events
- Flash Flood and Flood in Illinois, September 1, 2019$100,000 · 3 events
- Damaging Winds in Arizona, September 1, 2019$100,000 · 56 kt wind · 2 events
- Damaging Wind in Arizona, September 1, 2019$100,000 · 59 kt wind · 1 event
- Flash Flooding in California, September 1 to 2, 2019$77,000 · 2 events
- Flash Flooding and Damaging Wind in Pennsylvania, September 1 to 2, 2019$56,000 · 51 kt wind · 8 events
- Damaging Winds in Arizona, September 1, 2019$70,000 · 61 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856481, 856482, 856483, 856484, 856485, 856486, 856487, 856488, 856489, 856490, 856491, 856492, 856493, 856494, 856495, 856496, 856497, 856498.